Alert archive / Wyoming / Flash Flood Warnings in 2018

Flash Flood Warning 18, NWS Riverton, WY

July 13, 2018Johnson County, Wyoming

NWS Riverton, WY issued this flash flood warning at Jul 13, 2018, 1:26 PM MDT for Johnson County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2018, 1:26 PM MDT (19:26 UTC)
Expired
Jul 13, 2018, 4:30 PM MDT
In force
3 hr
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Flood severity
None

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 165 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.4 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2018-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2018-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-173 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

023 
WGUS55 KRIW 131926
FFWRIW
WYC019-132230-
/O.NEW.KRIW.FF.W.0018.180713T1926Z-180713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Riverton WY
126 PM MDT FRI JUL 13 2018

The National Weather Service in Riverton has issued a

* Flash Flood Warning for...
  South central Johnson County in north central Wyoming...

* Until 430 PM MDT.

* At 125 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Mayoworth.

This includes the following streams and drainages...Middle Fork
Powder River...Simmons Creek...Cottonwood Creek...Horn Creek...South
Willow Creek...South Fork Crazy Woman Creek...Willow Creek...North
Fork Pass Creek...Hibbard Draw...South Fork Powder River...Pass
Creek...North Fork Powder River and Powder River.

This includes Interstate 25 between mile markers 256 and 259.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4394 10687 4393 10679 4381 10672 4381 10666
      4377 10656 4368 10647 4367 10655 4375 10666
      4375 10672 4377 10676 4390 10695

$$

Baker
2 follow-up statements
127 
WGUS75 KRIW 132043
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
243 PM MDT FRI JUL 13 2018

WYC019-132230-
/O.CON.KRIW.FF.W.0018.000000T0000Z-180713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-
243 PM MDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTH CENTRAL JOHNSON COUNTY...

At 242 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen. Flash flooding is expected to begin shortly.

Some locations that will experience flooding include...
Mayoworth.

This includes the following streams and drainages...Middle Fork
Powder River...Simmons Creek...Cottonwood Creek...Horn Creek...South
Willow Creek...South Fork Crazy Woman Creek...Willow Creek...North
Fork Pass Creek...Hibbard Draw...South Fork Powder River...Pass
Creek...North Fork Powder River and Powder River.

This includes Interstate 25 between mile markers 256 and 259.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 4394 10687 4393 10679 4381 10672 4381 10666
      4377 10656 4368 10647 4367 10655 4375 10666
      4375 10672 4377 10676 4390 10695

$$

Baker
963 
WGUS75 KRIW 132224
FFSRIW

Flash Flood Statement
National Weather Service Riverton WY
424 PM MDT FRI JUL 13 2018

WYC019-132234-
/O.EXP.KRIW.FF.W.0018.000000T0000Z-180713T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Johnson-
424 PM MDT FRI JUL 13 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL JOHNSON COUNTY WILL
EXPIRE AT 430 PM MDT...

The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a threat. Please continue to heed any
remaining road closures.

LAT...LON 4394 10687 4393 10679 4381 10672 4381 10666
      4377 10656 4368 10647 4367 10655 4375 10666
      4375 10672 4377 10676 4390 10695

$$

Meunier

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 11:45 AM MDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 13, 11:45 AM MDT, 1 hour 41 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Riverton WY
1145 AM MDT Fri Jul 13 2018

.SHORT TERM...Today through Sunday night

Today we look to be in the ebb of the coverage of convection. With
heights and mid level temperatures increasing, as well as dew
points and moisture expected to drop, any thunderstorms that
develop would likely be few and far between. We did include
isolated late day storms along and east of Interstate 25 but even
here coverage would be sparse. Temperatures will continue the
upward swing with highs in the 90s returning to many of the lower
elevations but not as hot as over the weekend. Any thunderstorms
should end this evening with dry weather expected through Saturday
morning. On other concern is the possibility for the fog monster
to crawl out of his cave across portions of Johnson and Natrona
Counties where heavy rain fell. Patchy fog this morning should
cover this fairly well.

Thunderstorm coverage will likely increase on Saturday. The models
do have some differences here however. The GFS now brings a surge of
moisture into the west as early as 20Z Saturday while the NAM is
drier. This is the first time the GFS has shown the moisture and has
shown poor run to run continuity. In addition, the NAM usually
handles convection better. As a result, the NAM is the chosen model
this morning. And as a result, this looks to be a late show for
convection, and possibly a nocturnal one given the timing of the
cold front which would be evening and at night. We will continue
the trend of the best POPS across the north with the timing of the
frontal passage and a bit of an assist from some jet dynamics.
This also looks to be the hottest day of the period with upper 90s
possible in the warmer spots in the Bighorn Basin before the
frontal passage. A gusty north wind will also develop behind the
front in the north with the cold advection. As for fire weather
concerns, temperatures and humidity may be rising when the wind
begins so still some question on any fire weather highlights where
the fuels are critical.

Sunday at this point looks to be a cooler and more unsettled day.
With low level flow turning more easterly, more moisture will be in
place as a shortwave moves across the area. This will bring another
chance of showers and thunderstorms. One again, the best chance will
be across northern Wyoming with the lower heights and better upper
level forcing. There is some cooler air behind the front, with highs
on Sunday likely being 10 to 15 degrees cooler than on Saturday.

.LONG TERM...Monday through Friday

Monday and Tuesday could be an active couple of days for
convection across the forecast area. A quasi-stationary cold front
could be set along and east of the Divide with possibly a low-
level easterly upslope component. Also in play is an upper low
currently around 30.6N, 131.2W well off the coast of California.
Models show this energy spinning in the Eastern Pacific until
pushing into the Pacific Northwest/N. California Sunday. Models
then show the upper low opening up and pulling across the Northern
Rockies in the Monday/Tuesday time frame. Have expanded PoPs
across the entire area, but still kept them mainly slight due to
timing issues with the main wave. The activity will peak for
diurnal heating, but activity associated with the wave could
linger through the night. Models are then hinting at the sub-
tropical ridge building back northward into the Northern Rockies
mid-late next week. Overall chances of convection will be lower
Wednesday through Friday, but insolation, orographic effects, and
any weak disturbances would probably be enough for isolated
diurnal convection near the mountains each day.

&&

.AVIATION...18Z Issuance

VFR conditions will prevail across the area today, tonight, and
Saturday morning with isolated thunderstorms developing primarily
vicinity and east of Interstate 25 this afternoon; most of this
activity should dissipate or move east of the area by 02z
Saturday. Winds will be generally light, 12 knots or less through
the period, except for some gusty outflow winds from showers and
thunderstorms.

&&

.FIRE WEATHER...

Very warm with light winds today. Due to the light winds smoke
dispersal will be fair to good east/northeast, to good to very
good west/southwest. Minimum RH today will generally be between
15 and 25 percent in the lower elevations, and 20 to 30 percent
in the mountains. Isolated afternoon and evening showers and
thunderstorms are expected to be generally be along and east of
Interstate 25.

On Saturday, elevated to possibly critical fire weather
conditions could occur in the Big Horn Basin. Warmer temperatures
and lower RH will occur Saturday ahead of a cold front pushing
south across the area late Saturday afternoon into Saturday
night. Winds across much of the area, especially ahead of the cold
front should remain below critical thresholds. There could be a
brief window of elevated to critical fire weather conditions
mainly across the Big Horn Basin just behind the cold front as the
winds kick up, and before temps fall and RH rise. In wake of the
cold front there will be a slight chance of showers and
thunderstorms.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Hattings
LONG TERM...Murrell
AVIATION...Meunier/Lipson
FIRE WEATHER...Bourque
Hazardous weather outlook, Jul 13, 2:51 AM MDT, 10 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
251 AM MDT Fri Jul 13 2018

WYZ001>020-022>030-141200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
251 AM MDT Fri Jul 13 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated late day thunderstorms in eastern Natrona and Johnson
Counties.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Saturday...Isolated thunderstorms over the north in the late
afternoon into the night. Elevated to near critical fire weather
conditions across the Big Horn Basin late in the afternoon into
the evening as a cold front pulls across the area.

Sunday through Tuesday...Isolated to locally scattered
thunderstorms with an emphasis along and east of the Continental
Divide.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail, wind gusts over 45 mph and
heavy rainfall. Thank you.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 6:13 PM MDTSpecial Weather StatementRIWNatrona62 min
Jul 12, 7:05 PM MDTSpecial Weather StatementRIWJohnson40 min
Jul 13, 3:03 PM MDTSpecial Weather StatementRIWJohnson42 min
Jul 13, 3:32 PM MDTSpecial Weather StatementRIWJohnson28 min

Nearby

Flash Flood Warnings in Wyoming, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.